Men who undergo hormone therapy for early Prostate cancer may experience a modest, short-term decline their mental capacities, UK researchers report.
Dr. Valerie Jenkins said that treatment aimed at suppressing testosterone levels, called LHRH-agonist therapy, in men with Prostate cancer “may cause subtle changes in cognition in this group of patients.”
Also, she pointed out that the men she studied “only received 3 months therapy whereas many patients receive longer term treatments.”
As described in the medical journal BJU International, Jenkins, of the University of Sussex, Brighton, and colleagues monitored the short-term effect of LHRH-agonist therapy on patients’ memory, concentration and spatial skills.
Thirty-two patients with localized Prostate cancer had cognitive assessments before the start of hormone therapy, after 3 months or on completing drug therapy but before radiotherapy, and 9 months later.
“The results showed that for some men, performance was worse following treatment when testosterone levels were low, particularly their spatial skills,” Jenkins said. “The effects were subtle rather than clinical, although a quarter of the men one year later still complained that their memory had deteriorated.”
Specifically, after 3 months, 15 (47 percent) of the men showed significant cognitive decline on at least one cognitive task. However, by 9 months only 11 men (34 percent) were affected.
Given these findings and the “increasing use of LHRH therapy,” the researchers call for a larger prospective study of the possible side effects of the treatment.
SOURCE: BJU International, July 2005.
Revision date: June 14, 2011
Last revised: by Amalia K. Gagarina, M.S., R.D.